Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

Hannah Spero, MSN, APRN, Angela E. Usher, PhD, LCSW, Brian Howard MS1, and Frederick J. Meyers, MD | November 30, 2021

A 77-year-old man was diagnosed with a rectal mass. After discussing goals of care with an oncologist, he declined surgical intervention and underwent targeted radiotherapy before being lost to follow up. The patient subsequently presented... Read More

Take the Quiz
Kriti Gwal, MD | June 30, 2021

A 52-year-old man complaining of intermittent left shoulder pain for several years was diagnosed with a rotator cuff injury and underwent left shoulder surgery. The patient received a routine follow-up X-ray four months later. The radiologist... Read More

Take the Quiz

All WebM&M Spotlight Cases (171)

Published Date
PSNet Publication Date
Additional Filters
31 - 40 of 171 WebM&M Spotlight Cases
Ifedayo Kuye, MD, MBA, and Chanu Rhee, MD, MPH| October 1, 2018
Admitted with generalized weakness, nausea, and low blood pressure, an elderly man was given IV fluids and broad spectrum antibiotics. Laboratory test results revealed a mildly elevated white count, acute kidney injury, and elevated liver function tests. The patient was admitted to the medical ICU with a presumed diagnosis of septic shock. His blood pressure continued to trend downward. While reviewing the emergency department test results, the ICU resident noticed the patient's troponin level was markedly elevated and his initial ECG revealed T-wave inversions. A repeat ECG in the ICU showed obvious ST segment elevations, diagnostic of an acute myocardial infarction. The resident realized that the patient's low blood pressure was likely due to the myocardial infarction, not septic shock. He underwent urgent cardiac catheterization and was found to have complete occlusion of the right coronary artery, for which a stent was placed.
David J. Lucier, MD, MBA, MPH, and Jeffrey L. Greenwald, MD| September 1, 2018
An older woman with lung cancer that had metastasized to the brain was admitted to the hospital and found to have Pneumocystis jiroveci pneumonia (PJP pneumonia), invasive pulmonary aspergillus, diffuse myopathy, and gastrointestinal bleeding. Medication reconciliation revealed that she had been prescribed a high dose of dexamethasone to reduce the brain swelling associated with the cancer. Although the intention had been to taper the steroids after she received radiotherapy for her brain metastases, the corticosteroids were never tapered, and she continued to take high-dose steroids for more than 2 months. Physicians believed that all of her acute issues were a result of the mistakenly high dose of the steroids.
Jeffrey Jim, MD, MPHS| August 1, 2018
An older man with multiple medical conditions and an extensive smoking history was admitted to the hospital with worsening shortness of breath. He underwent transthoracic echocardiogram, which demonstrated severe aortic stenosis. The cardiology team recommended cardiac catheterization, but the interventional cardiologist could not advance the catheter and an aortogram revealed an abdominal aortic aneurysm (AAA) measuring 9 cm in diameter. Despite annual visits to his primary care physician, he had never undergone screening ultrasound to assess for presence of an AAA. The patient was sent emergently for surgical repair but had a complicated surgical course.
After an emergency department (ED) physician interpreted results of a point-of-care ultrasound as showing stable low ejection fraction, some volume overload, and a mechanical mitral valve in place without regurgitation for a man with a history of congestive heart failure, end-stage renal disease, and mechanical mitral valve replacement who presented with shortness of breath, the patient was admitted with a presumed diagnosis of volume overload. Reassured by the ED physician's interpretation of the ultrasound, the hospitalist ordered no further cardiac testing. The patient underwent hemodialysis, felt better, and was discharged. Less than 12 hours later, the patient returned critically ill and in cardiogenic shock. An emergency transthoracic echocardiogram found a thrombosed mitral valve, which had led to acute mitral stenosis and cardiogenic shock.
A. Clinton MacKinney, MD, MS, and Nicholas M. Mohr, MD, MS| June 1, 2018
After presenting to a rural emergency department with chest pain, a man with a history of diabetes awaited admission to the hospital. The off-site admitting internist ordered aspirin and a heparin drip, but neither medication was administered. On transfer to the acute care unit 2 hours later, the patient was diaphoretic, somnolent, tachycardic, and borderline hypotensive. The nurse called the internist and realized the heparin drip had never been started. When she went to administer it, the patient was unresponsive, hypotensive, and bradycardic. She called a code blue.
An elderly man with a history of giant cell arteritis (GCA) presented to the rheumatology clinic with recurrent headaches one month after stopping steroids. A blood test revealed that his C-reactive protein was elevated, suggesting increased inflammation and a flare of his GCA. However, his rheumatologist was out of town and did not receive the test result. Although the covering physician saw the result, she relayed just the patient's last name without the medical record number. Because the primary rheumatologist had another patient with the same last name, GCA, and a normal CRP, follow-up with the correct patient was delayed until his next set of blood tests.
Leah S. Karliner, MD, MAS| April 1, 2018
Although the electronic health record noted that a woman required a Spanish interpreter to communicate with providers, no in-person interpreter was booked in advance. A non–Spanish-speaking physician attempted to use the clinic's phone interpreter services to communicate with the patient, but poor reception prevented the interpreter and patient from hearing each other. The patient called her husband, but he was unavailable. Eventually, a Spanish-speaking medical assistant was able to interpret for the visit. Fortunately, the physician was able to determine that the patient required further cardiac testing before proceeding with a planned elective surgery.
Anna Parks, MD, and Margaret C. Fang, MD, MPH | March 1, 2018
One day after reading only the first line of a final ultrasound result (which stated that the patient had a thrombosis), an intern reported to the ICU team that the patient had a DVT. Because she had postoperative bleeding, the team elected to place an inferior vena cava (IVC) filter rather than administer anticoagulants to prevent a pulmonary embolism (PE). The next week, a new ICU team discussed the care plan and questioned the IVC filter. The senior resident reviewed the radiology records and found the ultrasound report actually stated the thrombosis was in a superficial vein with low risk for PE, which meant that the correct step in management of this patient's thrombosis should have been surveillance.
Amy J. Starmer, MD, MPH, and Christopher P. Landrigan, MD, MPH | February 1, 2018
Admitted with an intracranial mass and hemorrhage, a woman with atrial fibrillation had been stable for several days when the ICU team and neurosurgeon decided that the benefits of low-dose DVT prophylaxis would outweigh the risk of serious bleeding. However, no dose or route of administration was specified, and the overnight resident ordered full-dose (rather than the prophylactic dose) anticoagulation. The hemorrhage grew and brain compression worsened, leaving the patient with no chance for meaningful recovery.
Roger Chou, MD| January 1, 2018
A woman who had been taking naltrexone to treat alcohol use disorder was discharged to a skilled nursing facility (SNF) on opioids for pain following spinal fusion surgery. Although her naltrexone was held at the hospital in anticipation of starting opioids for pain control, the clinician performing medication reconciliation at the SNF overrode the drug–drug interaction alert and restarted the naltrexone. The SNF providers did not realize that the naltrexone blocked the pain-relieving effect of the opioids.